Thunderstorm Wind, Chatham
- When
- August 11, 6:00 PM EST
- Where
- Chatham County, Silk Hope
- Measured
- 60 kt (69 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 35.783, -79.367
A chicken house was destroyed, and a roof was blown off a barn.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 11, 5:00 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 600 PM EDT SAT AUG 11 2001 **********UPDATE******** MERGING OUTFLOWS AND MOIST VERY UNSTABLE AIRMASS WILL RESULT IN CONTINUED CONVECTIVE DEVELOPMENT ACROSS THE NORTHERN PIEDMONT... ESPECIALLY ALONG I-40 CORRIDOR BETWEEN THE TRIAD AND THE TRIANGLE. MSAS PLOTS AT 20Z & 21Z DEPICT BEST LOW LEVEL CONVERGENCE AND INSTABILITY IN THIS REGION. FINALLY...EARLIER CONVECTION OVER NORTHERN COASTAL PLAIN HAS DIMINISHED. THUS WILL LOWER POP IN THE AREA TO CHC. ************************ SUBSIDENCE HAS DONE A GOOD JOB HOLDING DOWN CONVECTION ACROSS CENTRAL NC TODAY. WILL PROBABLY TREND TO CLEAR TONIGHT DEPENDING ON BLOWOFF CIRRUS COVERAGE AS SUBSIDENCE CONTINUES THROUGH THE NIGHT AND SHOULD KILL ANY CONVECTION EARLY. WILL PERHAPS HAVE SOME 20/30 PERCENT EVENING POPS PENDING COVERAGE AT RELEASE. BASIC PATTERN CONTINUES AS WE REMAIN BLOCKED BETWEEN THE UPPER RIDGES THROUGH WEDNESDAY. CHANCE POPS WILL SUFFICE TOMORROW AND TOMORROW NIGHT. TEMPS IN THE UPPER 80S TO LOWER 90S...SIMILAR TO TODAY...LOOK GOOD. WILL PROBABLY STAY IN THE HIGH CHANCE CATEGORY MONDAY AS WELL ALTHOUGH WOULD EXPECT BETTER CHANCES WITH VORT AXIS FINALLY SHIFTING EAST OF THE MOUNTAINS. CLOUDINESS SHOULD BE MORE PREVALENT ON MONDAY AS WELL...BUT DONT THINK TEMPS WILL BE RETARDED INTO THE LOWER 80S DEPICTED ON THE MAV MOS. WILL KEEP CHANCES IN TUE DUE TO LACK OF CONFIDENCE IN TIMING OF THE TROFS LIFTING OUT. WILL STAY DRY WED AND THU AS BERMUDA HIGH TEMPORARILY REASSERTS ITSELF PRIOR TO FROPA ARRIVAL BY EARLY IN THE WEEKEND. .RAH...NONE. MLM/WSS
NCZ011-027-028-042-043-078-089-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 327 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS WILL MOVE SLOWLY TO THE NORTH ACROSS THE AREA... THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE THROUGH ROCKY MOUNT- WILSON... GOLDSBORO... PINETOPS... MOUNT OLIVE... AND TILLERY PRIOR TO 430 PM. THESE STORMS WITH HEAVY RAINS WILL MOVE NORTH AND AFFECT LUCAMA... BAILEY... RED OAK... WHITAKERS... DORTCHES... SCOTLAND NECK AND ENFIELD PRIOR TO 500 PM. THUNDERSTORMS WILL MOVE ACROSS THE SAME AREAS MAKING FLASH FLOODING OF ROADWAYS AND LOW LYING AREAS IMMINENT. DO NOT DRIVE THROUGH FLOODED ROADWAYS... IT IS THE LEADING CAUSE OF DEATH FROM WEATHER IN THESE SITUATIONS. JWC
NCZ011-027-028-042-043-078-089-120145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 340 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS WILL MOVE SLOWLY TO THE NORTH ACROSS THE AREA... THUNDERSTORMS WITH FREQUENT LIGHTNING WILL MOVE THROUGH ROCKY MOUNT- WILSON... GOLDSBORO... PINETOPS... MOUNT OLIVE... AND TILLERY PRIOR TO 430 PM. THESE STORMS WITH HEAVY RAINS WILL MOVE NORTH AND AFFECT LUCAMA... BAILEY... RED OAK... WHITAKERS... DORTCHES... SCOTLAND NECK AND ENFIELD PRIOR TO 500 PM. THUNDERSTORMS WILL MOVE ACROSS THE SAME AREAS MAKING FLASH FLOODING OF ROADWAYS AND LOW LYING AREAS IMMINENT. DO NOT DRIVE THROUGH FLOODED ROADWAYS... IT IS THE LEADING CAUSE OF DEATH FROM WEATHER IN THESE SITUATIONS. JWC
NCZ021>023-038-039-112300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 503 PM EDT SAT AUG 11 2001 ...STRONG THUNDERSTORMS OVER NORTHERN SECTIONS OF THE TRIAD... STRONG THUNDERSTORMS AT 500 PM... FROM DOBSON TO PILOT MOUNTAIN TO DANBURY AND REIDSVILLE CONTINUED TO DEVELOP SOUTHWARD TOWARD THE TRIAD CITIES OF WINSTON-SALEM... GREENSBORO... HIGH POINT AND BURLINGTON. STRONG THUNDERSTORMS ARE EXPECTED ACROSS THE NORTH SIDE OF THE TRIAD INCLUDING RURAL HALL... PFAFFTOWN... SUMMERFIELD AND NORTH GREENSBORO BETWEEN 500 PM AND 530 PM. THESE STORMS WILL DEVELOP SOUTH AND AFFECT MUCH OF FORSYTH... GUILFORD... ALAMANCE AND NORTHERN DAVIDSON AND RANDOLPH COUNTIES BETWEEN 530 PM AND 700 PM. THE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING... GUSTY WIND TO 35 MPH... AND VERY HEAVY RAINFALL. THE STRONGEST STORMS THROUGH 530 PM WILL LIKELY BE OVER NORTHERN GUILFORD COUNTY AROUND THE PIEDMONT TRIAD AIRPORT... SUMMERFIELD... AND STOKESDALE WHERE INTENSE LIGHTNING WILL POSE A DANGER TO ANYONE CAUGHT OUTSIDE. EVERYONE IN AND AROUND THE TRIAD AREA SHOULD BE ALERT TO RAPIDLY DEVELOPING THUNDERSTORMS FOR THE REMAINDER OF THE AFTERNOON. IF YOU ARE ON A GOLF COURSE OR A PLAYING FIELD OR AT A SWIMMING POOL ... GET TO A SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. THE STORMS WILL DEVELOP RAPIDLY THIS AFTERNOON IN THE FAVORABLE CONDITIONS... WHICH WILL LEAVE LITTLE TIME TO RUN FOR COVER. RESUME OUTDOOR ACTIVITIES WHEN THUNDER IS NO LONGER HEARD. THE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH AND EAST OF THE PIEDMONT TRIAD DURING THE EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT
NCZ007>010-024>026-040>042-073>078-083>086-088-089-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 523 PM EDT SAT AUG 11 2001 ...STRONG THUNDERSTORMS DEVELOPING OVER THE SANDHILLS... PIEDMONT... AND COASTAL PLAIN... THUNDERSTORMS CONTINE TO DEVELOP RAPIDLY ACROSS SEVERAL AREAS OF CENTRAL NORTH CAROLINA. THE STRONGEST THUNDERSTORMS AT 520 PM... EXTENDED FROM NEAR TROY AND MORROW MOUNTAIN IN MONTGOMERY COUNTY EAST THROUGH THE SANDHILLS TOWNS OF SOUTHERN PINES... LAURINBURG... AND LILLINGTON. THESE STORMS WERE MOVING TO THE NORTHEAST AT 35 MPH. IN ADDITION... THUNDERSTORMS WERE DEVELOPING TO THE NORTHWEST FROM GREENSBORO TO ROXBORO. THESE STORMS HAVE BEEN SPREADING RAPIDLY SOUTHEAST TOWARD THE NORTH CENTRAL PIEDMONT IN THE PAST HOUR. THE LATEST CONDITIONS INDICATE THAT THUNDERSTORMS... SOME WITH VERY HEAVY RAIN... FREQUENT LIGHTNING... AND GUSTY WIND TO 35 MPH... WILL DEVELOP IN LARGE CLUSTERS OVER MUCH OF CENTRAL NORTH CAROLINA BETWEEN 530 PM AND 700 PM. THIS INCLUDES THE TRIANGLE AREA... FAYETTEVILLE... ROXBORO... HENDERSON... PITTSBORO... ASHEBORO...LOUISBURG AND SURROUNDING COMMUNITIES. FREQUENT LIGHTNING WILL POSE A SIGNIFICANT DANGER WITH THE STORMS FOR ANYONE CAUGHT OUTSIDE. IF ON A GOLF COURSE... PLAYING FIELD... OR AT A SWIMMING POOL... GO TO A SHELTER INDOORS WHEN THE SKY DARKENS OR WHEN THUNDER IS FIRST HEARD. CONDITIONS ARE FAVORABLE FOR RAPID THUNDERSTORM DEVELOPMENT THROUGH 700 PM WHICH WILL LEAVE LITTLE TIME TO RUN FOR COVER. ONLY RESUME OUTDOOR ACTIVITIES WHEN THUNDER IS NO LONGER HEARD. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT
NCZ021>023-038-039-120001- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 630 PM EDT SAT AUG 11 2001 ...STRONG THUNDERSTORMS OVER THE SOUTH HALF OF THE TRIAD... STRONG THUNDERSTORMS AT 630 PM EXTENDED FROM CLEMMONS EAST TO JUST SOUTH OF WINSTON-SALEM... AND CONTINUED EAST TO THE PIEDMONT TRIAD AIRPORT AND SOUTH THROUGH MUCH OF DAVIDSON AND RANDOLPH COUNTIES INCLUDING LEXINGTON... THOMASVILLE AND ARCHDALE. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING... GUSTY WIND TO 35 MPH... AND VERY HEAVY RAINFALL. THE STRONGEST STORMS THROUGH 730 PM WILL LIKELY BE OVER HIGH ROCK... DENTON... ASHEBORO AND RAMSEUR. FREQUENT INTENSE LIGHTNING WILL POSE A DANGER TO ANYONE CAUGHT OUTSIDE. EVERYONE IN AND SOUTH OF WINSTON-SALEM TO GREENSBORO SHOULD BE ALERT TO RAPIDLY DEVELOPING THUNDERSTORMS THROUGH 730 PM. IF YOU ARE ON A GOLF COURSE OR A PLAYING FIELD OR AT A SWIMMING POOL ... GET TO A SHELTER INDOORS WHEN THUNDER IS FIRST HEARD. THE STORMS WILL DEVELOP RAPIDLY THIS AFTERNOON IN THE FAVORABLE CONDITIONS...WHICH WILL LEAVE LITTLE TIME TO RUN FOR COVER. RESUME OUTDOOR ACTIVITIES WHEN THUNDER IS NO LONGER HEARD. THE THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH AND EAST OF THE PIEDMONT TRIAD DURING THE EVENING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT
NCZ008>010-024>026-040-041-120000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 655 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES IN THE TRIANGLE AREA... CLUSTERS OF THUNDERSTORMS WITH FREQUENT LIGHTING STRIKES AND WIND GUSTS NEAR 35 MPH WILL MOVE ACROSS THE TRIANGLE AREA AS WELL AS LOCATIONS NORTH OF RALEIGH THROUGH 8 PM. FOR YOUR PROTECTION FROM THE LIGHTNING...MOVE INDOORS IMMEDIATELY AT THE FIRST SOUND OF THUNDER OR THREATENING SKY. THE STRONGEST STORMS WILL AFFECT SUCH PLACES AS APEX...CARY...MORRISVILLE...RDU INTERNATIONAL AIRPORT... CHAPEL HILL...DURHAM...WESTERN AREAS OF RALEIGH...OXFORD... HENDERSON...YOUNGSVILLE...FALLS LAKE...WAKE FOREST AND LOUISBURG. IN ADDITION...THE STORMS WILL PRODUCE BETWEEN ONE AND THREE INCHES OF RAIN IN SHORT PERIOD OF TIME. THIS HEAVY RAIN WILL CAUSE DRAINAGE DITCHES TO FLOOD QUICKLY AS WELL AS POOR DRAINAGE AREAS. WSS
The Raleigh/Durham radar (KRAX), 80 km away, was scanning. The volume nearest the first event began at 22:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
A chicken house was destroyed, and a roof was blown off a barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262927.